• Loss of fertility: Your ovaries will stop releasing eggs while you're having treatment. Whether or not you get your period back once you're done depends a lot on age: the closer you are to natural menopause, the more likely you are to be permanently infertile (menopausal). "Chemical menopause" caused by chemotherapy has all the possible range of symptoms of normal menopause, but condensed into a smaller timeframe. The bad news is, it's more intense. The good news is, you get through it faster!
• Heart damage: In rare cases, "A" may temporarily damage the muscles of your heart, and thus interfere with its pumping action. But doctors know this, and they're very, very careful to keep a good eye on you, and to give you a heart test before starting chemo. There's a maximum amount of "A" you can receive in your lifetime, before it does permanent heart damage; the docs will be sure you don't approach that limit.
• Susceptibility to sunburn: This is a special side effect of "A." You'll be more likely than usual to get a sunburn, so wear a hat, slather on the sunblock, and just plain stay out of the sun as much as possible.
• Bladder irritation: "C" will possibly cause some bladder irritation, which may feel like a mild bladder infection. Drink plenty of fluids; this will help allay the discomfort. And mention to your doctor that you're feeling uncomfortable; he or she may want to check to make sure you don't in fact have a bladder infection.
• Bruising or bleeding more easily: You may notice you bruise more easily. Or maybe your gums bleed when you brush your teeth, your nose bleeds when you blow it, you see some spotting in your underwear... your bone marrow is producing fewer platelets, which is what helps your blood clot. This isn't a serious problem-it's not like having hemophilia-it's more an annoyance, something to be aware of. And, along these same lines, don't panic when your urine suddenly turns reddish-pink directly after your treatment: it's not blood, it's from the drugs. This particular side effect should go away in about 24 hours.
Now, once you've finished AC, you'll start "T". In general, most women report that the side effects of Taxol/Taxotere are much more "doable" than those from AC. So once you get through the AC, consider yourself on the home stretch. Here's what you might encounter with "T":
• You may have pretty significant joint pain that (hopefully) lasts just a couple of days, but may stretch beyond that. Ibuprofen, taken at fairly high doses, usually helps with this. Ask your doctor how much to take.
• You may also have tingling in your hands and feet. Not much you can do about that; it's annoying, and can affect your balance, if it's in your feet (since it feels like your feet are asleep); but it should go away once you're done.